Investigators in rural Cambodia have found while substituting AZT for d4T maintains immune health and adherence to therapy, the increased monitoring needed to identify and treat AZT-associated anaemia burdens both patients and local healthcare systems. Their report, published in the September 1st issue of the Journal of Acquired Immune Deficiency Syndromes, cautions that any decisions to switch large numbers of patients in resource-limited settings should carefully weigh these challenges.
d4T (stavudine, Zerit) has several features that made it the drug of choice for first-line antiretroviral therapy regimens in many resource-limited settings: it is effective, inexpensive and has a relatively mild short-term toxicity profile, meaning patient adherence is high and the need for expensive lab monitoring tests, low. Unfortunately, long-term d4T use has been associated with mitochondrial toxicity leading to serious side-effects including lipodystrophy and peripheral neuropathy, and for these reasons its use is limited in developed countries where other options are available.
In settings where it is available AZT (zidovudine, Retrovir) often replaces d4T in antiretroviral combinations due to its more advantageous long-term tolerability profile. However, in the short-term, AZT use is associated with an increased risk of anaemia. Additional laboratory monitoring of blood cell levels is required to ensure patient safety. This poses little problem in resource-rich settings, but in resource-limited settings, clinical and laboratory services may already be scarce and overloaded.
To reduce the long-term toxicity of d4T while maintaining its advantages of being easy to adapt to and easy to administer, researchers have proposed a strategy of starting people with HIV on d4T then switching them to AZT after six months of therapy. Clinical evidence is very limited, but one trial reported fewer cases of anaemia than expected.
In early 2006, based on the promising results, Médecins sans Frontières clinicians at a rural hospital in Takeo, Cambodia instituted a treatment protocol in which patients were switched to AZT after having been on d4T for at least six months. The current report is a retrospective, observational analysis of data collected from patients’ records.
Overall, the switch was successful, with almost all patients, 503 of 527 (95.4%), remaining on antiretroviral therapy at the end of the study. Records showed that HIV treatment had a beneficial effect on CD4 counts, and the switch to AZT provided continuing benefit. Median CD4 cell count gains were 180 cells/mm3 at twelve months.
However, 156 patients (29.8%) demonstrated a drop in CD4 cell counts after switching to AZT. This finding, seen in at least one other study of AZT substitution, may indicate a possible negative impact of the switch strategy, the investigators write. However, a lack of routine viral load testing in the clinic made it impossible to determine whether or not the declines were due to treatment failure.
Investigators then looked for cases of anaemia among the patient records. They found that within one year of switching to AZT, 114 (21.9%) of the 527 patients developed anaemia of any grade; 7.1% developed severe anaemia. They attributed most of the cases to anti-HIV drugs, since there were few other concomitant infections that might have caused the drop in blood cell levels. Drug-related anaemia was cited as the reason for switching among 38 of the 51 patients who switched from AZT within one year, and one of the four deaths during the study was due to severe anaemia.
The investigators found no evidence supporting the earlier finding of fewer than expected cases of anaemia. Incidence of the condition was in agreement with other studies of AZT and was particularly notable given that many of the factors for HIV-related anaemia—advanced disease, female gender, African origin, low body mass index (BMI) and increasing age—were not prevalent in the study: 75% had CD4 cell counts above 200 cells/mm3, 57% were female, 81% had a BMI over 18 kg/m2 and the median age was 35 years.
The investigators went on to analyse the impact of the regimen switch on the patients’ daily life and on the healthcare system. They noted that introducing the switch regimen and its associated need for increased monitoring involved several significant changes in the clinic. In addition to ensuring an adequate supply of test reagents and improving the clinic’s capacity to manage the increased patient load, there was a need to provide more patient counselling regarding the switch in pill-taking habits and in identifying signs of drug toxicity.
Patients were affected by the need for more frequent trips to the hospital for check-ups. These trips meant more missed time from work and extra transportation costs, though the latter were offset by charities. In fact, missing work too often was one reason patients gave when declining to participate in the study.
In summing up their results, the investigators plant their findings firmly in the reality that faces the majority of HIV programmes around the world. While it may provide adequate clinical results, they write, “if a strategy for substituting [AZT] for d4T-based HAART is to be applied in resource-limited settings, then [AZT]-associated adverse events and context-specific programmatic challenges need to be weighed against the expected benefit of decreased long-term d4T toxicity.”
Isaakidis P et al. Evaluation of a systematic substitution of zidovudine for stavudine-based HAART in a program setting in rural Cambodia. J Acquir Immune Defic Syndr 49:48 – 54, 2008.